Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 320, NWS Birmingham, AL

June 30, 2001Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2001, 4:53 PM CDT for Greene County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 2001, 4:53 PM CDT (21:53 UTC)
Expired
Jun 30, 2001, 5:15 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS54 KBMX 302154
SVRBHM
ALC063-302215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE HAS CONTINUED THE 

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN ALABAMA

* UNTIL 515 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EUTAW...MOVING EAST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...UNION.

LAT...LON 3282 8808 3269 8793 3293 8784 3306 8784

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:56 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 2:56 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT SAT JUN 30 2001

HAVE UPDATED TO LOWER PROBABILITIES ACROSS THE NORTHWEST AND WEST
CENTRAL PARTS OF THE AREA.  CURRENT CONVECTION ACROSS THE PARTS OF
CENTRAL AND EAST CENTRAL ALABAMA DUE TO OUTFLOW BOUNDARY
INTERACTIONS.  EXPECT CONVECTION TO DECREASE IN COVERAGE AND
INTENSITY THROUGH 9 OR 10 PM.  WILL UPDATE AGAIN TO LOWER
PROBABILITIES IN OTHER LOCATIONS FOR THE OVERNIGHT HOURS LATER.

.BHM...NONE.

In the hours before

Special weather statement, Jun 30, 12:56 PM CDT, 3 hours 57 minutes before
ALZ001>038-040>050-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT SAT JUN 30 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND MODERATELY UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND
CENTRAL ALABAMA THROUGH SUNDAY.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND CONTINUE THROUGH THE EVENING HOURS...AND SHOULD
DISSIPATE AROUND OR BEFORE MIDNIGHT.  ALTHOUGH NO WIDE SPREAD
HAZARDOUS WEATHER IS EXPECTED...THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO 30 MPH...HEAVY RAINFALL...SMALL
HAIL...AND DANGEROUS LIGHTNING.

EVEN THOUGH THE MAJORITY OF THE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 3
BIRMINGHAM IS 3
MONTGOMERY IS 3

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:36 PM CDTSevere Thunderstorm WarningBMXMadison24 min
Jun 30, 4:08 PM CDTSevere Thunderstorm WarningBMXGreene42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.